From Colorado, USA:
I have had Type 1 diabetes for going on 5 years. I am 33 years old. My current insulin regimen consists of 13 units of Ultralente at breakfast, 6 units of Humalog at breakfast, 3 units of Humalog at lunch, 4 units of Humalog at dinner (depends on exercise) and 11 units of NPH at bedtime. I follow a 2300 calorie diet quite closely and try to exercise at least 5 times a week.
I have been under a variety of insulin regimens since being diagnosed. From a single shot at the beginning to today's intense program.
I am having extreme difficulties controlling my blood sugars on a daily basis. My problems seem to start with high fasting blood sugars that are inexplicable. For example my 9PM blood sugar last night was 71, I ate a snack of 2 Meat exchanges and 2 starch exchanges and 1 fruit. I awoke this morning at 281. I periodically experience fasting sugars in the 50-70 range, most of the time I am well over 200, and I never seem to hit the target. Once I start off this high my blood sugar remains that way throughout the day. Recently I have started to show ketones by dinner time. When this happens I take an extra 5 units of Humalog with dinner. Although this seems to eliminate the ketones, it does not bring my blood sugar readings down much.
I have been convinced for a while that I have some sort of dawn phenomenon or experience lows during the night. Or in general my body responds to lows by the liver pushing out glucose, which then makes it difficult for my blood sugar readings to drop.
I am at a loss for how to manage this situation or even the steps to take to try and understand what is going on. My endocrinologist also does not seem to have any answers. There is some thought that I should go to the pump to try and manage this roller-coaster but I am concerned that the problem is an already to intense program.
Can you provide any insight or help?
First of all, I do not think that switching to a pump is the answer. Your situation is much too complicated to expect any easy answer from a single change.
- If you're not already doing it, check blood sugar levels at least 4 times daily, and write them down, as well as the insulin doses you're using, and fax or phone the info to your diabetes doc at least once a week.
- If you're not already doing it, check some blood sugar levels at 3 A.M. as well as bedtime and at dawn.
- Don't use extra short-acting insulin (Regular or lispro insulin [Humalog®]) to bring down high blood sugars: this can aggravate the roller-coaster effect. Instead, analyze why the sugar was high, and plan to adjust meals, exercise, or insulin the next time.
- Talk to a dietitian and learn about carb counting. It's much more reasonable to use as a basis for choosing a dose of short-acting insulin (usually 1 unit of insulin can cover about 10-15 grams of carb).
- Perhaps dividing your Ultralente into two doses (morning and suppertime) would help: the NPH might stay as it is, or be rolled into the supper dose of Ultralente later. (Note: this last thought would mean discontinuing the use of the NPH completely, and increasing the number of units of cloudy insulin at supper by adding the number of units of NPH and Ultralente together, and giving this total amount as Ultralente. NPH and Ultralente shouldn't be mixed in the same syringe.)
- Stabilize your exercise levels: do about the same amount of exercise on all seven days of the week, at about the same time, if possible.
- Talk to a diabetes nurse educator for other advice.
Original posting 5 Nov 97
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.